It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board

  • Anyone Turn BROWN From Iron Infusion Therapy?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-11-2008, 03:12 PM   #1
    sparkleplenty
    Newbie
    (female)
     
    sparkleplenty's Avatar
     
    Join Date: Jun 2008
    Location: Babylon, NY
    Posts: 1
    sparkleplenty HB User
    Anyone Turn BROWN From Iron Infusion Therapy?

    It's now been 10 weeks since my first iron infusion treatment. The treatment itself went fine for the first 6 hours and 55 minutes. But then the last 5 minutes of the treatment - during the saline flush - it appears as if the IV slipped out of the vein and my arm started turning black and blue and swelling. I immediately notified the nurses and they disconnected me from the IV. But it appears that the damage was done. The nurses kept saying that I was lucky that this happened during the IV flush and not while the iron was being infused. But then after the black and blues disappeared and the swelling went down, what remained was that my entire forearm turned brown; my entire forearm is the color of the iron. There HAD to be iron in the tubing. I've twice been back to my doctor and asked if something went wrong or if this was normal. He told me that nothing went wrong but that he's never seen anyone turn brown from iron infusion therapy before. Now, if he's never seen anyone turn brown before, how can he be so certain that nothing went wrong? Also, he cannot give me any answers as to whether or not the brown will go away. And since I see it everyday, I am unable to even say whether or not the brown is fading. I don't think it is. And the thought of having another iron infusion - which I am due to have - is freaking me out. Aside from turning brown, I suffered from joint and muscle pain and fever like symptoms immediately after the treatment. But ultimately, I don't want to turn anything else brown!
    I had gastric bypass surgery in 2001. I've had many complications as a result - this is yet another. A little over a year ago, I needed 3 blood transfusions as a result of my anemia. My hemoglobin was 6.5 when I arrived at the hospital. After the transfusions, my hemoglobin went up to 9 - at its highest. I tried oral iron pills but they did not work and eventually, my counts went down. My iron reserves actually went to zero. For the entire time, the doctors were focusing on my hemoglobin number, then my iron reserves plummeted and it appears as if iron infusion therapy is my only option. But I was not expecting to change color as a result of the treatment!
    I don't know what to do? The anemia alone has caused a significant depression, and then to look down at my arm and see a constant reminder of my sickness and what is going on, is really too much for me to bare right now. Can anyone help?

     
    Sponsors Lightbulb
       
    Old 06-12-2008, 07:06 AM   #2
    FLFLOWERGIRL
    Senior Veteran
    (female)
     
    FLFLOWERGIRL's Avatar
     
    Join Date: May 2007
    Location: FL
    Posts: 2,379
    FLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB User
    Re: Anyone Turn BROWN From Iron Infusion Therapy?

    There is "Tattooing" which is associated with iron IM injections, when not given correctly. A small amount of iron leaks into the surrounding tissue and leaves a mark which they call a tattoo. Iron stains and these marks that I'm speaking of take years to fade and I'm not sure if they do go away, I don't think that anyone here has reported that yet. It sounds like the IV slipped and what iron was there stained the tissue. I have never heard of anyone saying this happened to them. This is probably one of those unusual happenings that won't ever happen again. I wouldn't worry so much about the next time chances are it won't be repeated. Good luck to you and keep us posted. FLFLOWERGIRL

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Worried about iron infusion, please answer! tricia906 Anemia 17 07-31-2011 12:43 PM
    Has any had the iron infusion not work? GypsyZale Anemia 5 07-16-2010 10:14 AM
    Iron infusion causing sharp back pain. Anyone? Calisparrow Anemia 1 08-29-2009 08:14 AM
    Hematologist and Iron Infusion Missa21 Anemia 9 04-10-2009 09:00 AM
    Iron Infusion? bluiz13 Anemia 1 02-26-2008 05:25 PM
    New here have questions about Iron Infusions. gwilliams40 Anemia 5 04-09-2007 12:10 PM
    long time since last iron infusion elphers Anemia 2 03-05-2007 10:40 AM
    intravenous iron treatments kaykee Anemia 3 03-21-2005 04:28 PM
    Iv Iron Reactions????anyone?? MOMICULA Anemia 4 02-04-2004 06:39 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:49 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!